Target Health Blog

Perhaps Why Common Cancer Drug Causes Hearing Loss

January 22, 2018

,
Oncology
Source:

Cisplatin and similar platinum-based drugs are prescribed for an estimated 10 to 20% of all cancer patients. The NIH's National Cancer Institute supported research that led to the 1965 discovery of cisplatin leading to its success as an essential weapon in the battle against cancer. However, the drug causes permanent hearing loss in 40-80% of adult patients and at least half of children who receive the drug. The new findings help explain why cisplatin is so toxic to the inner ear, and why hearing loss gets worse after each treatment, can occur long after treatment, and is more severe in children than adults.

According to the NIH, hearing loss can have a major impact on a person's life and many adults with hearing loss struggle with social isolation and depression, among other conditions. In addition, children who lose their hearing often have problems with social development and keeping up at school. Helping to preserve hearing in cancer patients who benefit from these drugs would be a major contribution to the quality of their lives. 

According to an article published in Nature Communications (21 November 2017), a new way has been found to explain the hearing loss caused by cisplatin. Using a highly sensitive technique to measure and map cisplatin in mouse and human inner ear tissues, the authors found that forms of cisplatin build up in the inner ear. They also found a region in the inner ear that could be targeted for efforts to prevent hearing loss from cisplatin.

Previous studies have reported that In most areas of the body, cisplatin is eliminated within days or weeks after treatment, but in the inner ear, the drug remains much longer. Previous research focused on why the inner ear is more sensitive than other parts of the body to cisplatin-induced damage. The current hypothesis to be tested was: What if the inner ear is not able to get rid of cisplatin, and cells in the inner ear important for hearing die because they are exposed to the drug for a long time? 

For the study, the authors developed a mouse model that represents cisplatin-induced hearing loss seen in human patients. By looking at inner ear tissue of mice after the first, second, and third cisplatin treatment, it was observed that cisplatin remained in the mouse inner ear much longer than in most other body tissues, and that it builds up with each successive treatment. The authors also studied inner ear tissue donated by deceased adult patients who had been treated with cisplatin, and observed that cisplatin is retained in the inner ear many months or years after treatment. In addition, when inner ear tissue was examined from one child, it was found that cisplatin buildup that was even higher than seen in adults. These results suggest that the inner ear readily takes up cisplatin, but it has very little ability to remove the drug.

In mice and human tissues, the authors saw the highest buildup of cisplatin in a part of the inner ear called the stria vascularis, which helps maintain the positive electrical charge in inner ear fluid that certain cells need to detect sound. The authors determined that the accumulation of cisplatin in the stria vascularis portion of the inner ear contributed to cisplatin-related hearing loss. The authors concluded the findings suggest that if it is possible to prevent cisplatin from entering the stria vascularis in the inner ear during treatment, it may be possible to protect cancer patients from developing cisplatin-induced hearing loss.

Contact Target Health

Reach out today and let us know how we can help you!
Thank you! Your submission has been received!
Oops! Something went wrong while submitting the form